Illinois, 2010

Excessive Heat in Illinois, June 26 to 27, 2010

June 26 to 27, 2010 · NWS LSX · 3 events in 3 counties and zones

A 2 day heat wave hit the area. High temperatures were in the middle 90s with the heat index from 105 - 110.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A 2 day heat wave hit the area. High temperatures were in the middle 90s with the heat index from 105 - 110.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 5:13 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 5:13 AM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
613 AM CDT SAT JUN 26 2010

.DISCUSSION...
/256 AM CDT SAT JUN 26 2010/

THE MCS ACROSS THE UPPER MS VLY AND SOUTHWARD SURGING CONVECTIVE
LINE AND OUTFLOW PRESENT THE BIGGEST CHALLENGES THIS FORECAST.
LEADING EDGE OF THE OUTFLOW IS MOVING INTO NRN MO ATTM. THERE IS A
PRETTY NICE COLD POOL ASSOCIATED WITH THE SYSTEM AND IT CERTAINLY
SHOWS NO SIGN OF SLOWING DOWN IN THE NEAR TERM. EXTRAPOLATION
WOULD BRING THE OUTFLOW AS FAR SOUTH AS INTERSTATE 70 AND ST LOUIS
BETWEEN 11-12Z. THE DEEP CONVECTION ON THE OTHER HAND WILL BE
ENCOUNTERING A MORE HOSTILE AIR MASS AS IT MOVES SOUTH/SOUTHEAST...
BUT IT SHOULD MAKE IT AT LEAST TO QUINCY BEFORE WEAKENING AND
EVENTUALLY DISSIPATING. I'M NOT SURE HOW MUCH IF ANY CONVECTION
WILL REMAIN AFTER 12Z. ATTM THE THINKING IS LITTLE...AND WILL
LIKELY COVER THE POST 12Z PERIOD WITH A SLIGHT CHANCE POP. HATS
OFF TO THE NCEP 4KM WRF AND NSSL 4KM WRF FROM LAST NIGHTS RUN
WHICH INDICATED THIS SCENARIO WAS A DISTINCT POSSIBILITY.

THE REMNANT OUTFLOW WILL CERTAINLY HAVE AN IMPACT ON THE START TO
THE DAY AND THE ONSET OF HEAT AND HUMIDITY...TEMPERING IT SOME
INITIALLY IN ITS WAKE. THE AIR MASS HOWEVER SHOULD RECOVER BY MID-
LATE MORNING WITH SWLY LOW LEVEL FLOW PREVAILING AND HEAT AND
HUMIDITY MAKING A RESURGENCE...GIVING US A TYPICAL HOT AND HUMID
SUMMER DAY. THE PREVIOUSLY ISSUED HEAT ADVSRY FOR METRO ST LOUIS
STILL LOOKS ON TRACK WITH HIGHS FROM 94-97 AND AFTERNOON HEAT
INDICES AROUND 105. ESLEWHERE HEAT INDEX VALUES SHOULD FALL IN THE
100-104 RANGE. THE PREVIOUS FORECAST ALSO ADDED SOME SLIGHT CHANCE
POPS THIS AFTERNOON ACROSS PORTIONS OF THE OZARKS. I CERTAINLY
CAN'T RULE THIS OUT SO HAVE LEFT THEM INTACT.

BEGAN RAMPING POPS UP SOME TONIGHT. THE MODELS ARE SHOWING A WEAK
MID LEVEL DISTURBANCE TRACKING INTO THE CWA FROM THE PLAINS. THIS
WILL BE ACCOMPANIED BY A SIGNIFICANT INCREASE IN MID LEVEL
MOISTURE WITH THE SOUTHWESTERLY LLJ PROVIDING MOISTURE CONVERGENCE
AND WAA. K INDICES ARE FORECAST TO INCREASE TO 35-40 BY DAYBREAK
SUNDAY ACROSS MUCH OF THE CWA. THIS INCREASE IN DEEPER MOISTURE
AND THE HIGH K INDICES ARE SUGGESTIVE THAT THE WARM MOIST
UNSTABLE AIR MASS AHEAD OF THE FRONT WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. A GOOD DEAL OF
CLOUDINESS IS EXPECTED AND THIS ALONG WITH THE PCPN SHOULD LEAD TO
COOLER HIGH TEMPS ON SUNDAY. THE FRONT WILL MOVE INTO THE NRN CWA
AFT 21Z SUNDAY AND MARCH SLOWLY SOUTHWARD JUST EXITING THE SRN PTN
OF THE CWA BY DAYBREAK MONDAY. HIGH CHANCE TO LIKELY POPS APPEAR
IN ORDER IN THAT TIME FRAME ALONG AND AHEAD OF THE COLD
FRONT...WITH SOME LINGERING CHANCE POPS ACROSS THE ERN OZARKS ON
MONDAY.

THIS FRONTAL PASSAGE WILL USHER IN A PRETTY NICE PERIOD OF WEATHER
FOR THE BI-STATE REGION. LARGE SCALE AMPLFICATION OF THE UPPER AIR
PATTERN FEATURING A RATHER DEEP TROF IN THE ERN U.S. WILL KEEP AN
EXPANSIVE HIGH PRESSURE SYSTEM DOMINATING THE REGION FOR MUCH OF
THE WEEK...CHARACTERIZED BY LOW HUMIDITY AND BELOW NORMAL TEMPS.

GLASS

&&

.AVIATION...
/539 AM CDT SAT JUN 26 2010/

WEAKENING OUTFLOW BOUNDARY WAS MOVING SWD INTO THE STL METRO AREA
AND COU EARLY THIS MRNG. THIS MAY BRIEFLY SHIFT THE WIND
DIRECTION TO A N-NELY DIRECTION IN STL/SUS AND COU AND HELP TO
DISSIPATE THE FOG IN SUS. THERE IS ALSO A NARROW BAND OF LOW
LEVEL CLOUDS AROUND 4000-5000 FT ALONG THIS BOUNDARY WHICH WILL
MOVE THROUGH COU...STL AND SUS BETWEEN 12Z-14Z SAT. SFC WINDS WILL
INCREASE FROM A SWLY DIRECTION LATER THIS MRNG WITH FEW DIURNAL
CUMULUS CLOUDS DEVELOPING. THE LOW LEVEL JET WILL BRING INCREASING
WAA TO THE AREA BY LATE TGT WITH THE MODELS SHOWING INCREASING
MOISTURE AROUND 4000-10000 FT IN HEIGHT. WILL INCLUDE A BKN CLOUD
DECK AROUND 8000 FT IN THE TAFS LATE TGT.

SPECIFICS FOR KSTL...WILL FORECAST A N-NELY SFC WIND TIL 13-14Z
SAT THEN SWLY FOR THE LATE MRNG AND AFTN HOURS AROUND 10 KTS. A
BRIEF PERIOOD OF BKN040-050 EARLY THIS MRNG...THEN JUST FEW050
FOR THE LATE MRNG AND AFTN HOURS. THE SWLY WIND WILL CONTINUE TGT
AND INCREASE TO ABOUT 12 KTS BY 15Z SUN. LOW-MID LEVEL CLOUDS WILL
ADVECT INTO STL LATE TGT AROUND 8000 FT. COULD NOT RULE OUT SCT
SHRA/TSRA LATE TGT AND SUN MRNG BUT WILL LEAVE OUT OF THE STL TAF
FOR NOW.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     JEFFERSON MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     MADISON IL-MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 26, 7:48 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
848 AM CDT SAT JUN 26 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
848 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN OZARKS
AND SOUTHERN ILLINOIS THIS MORNING...THEN A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE EASTERN OZARKS THIS AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
TONIGHT.

HEAT INDEX VALUES ARE EXPECTED TO CLIMB ABOVE 100 DEGREES ACROSS
THE AREA THIS AFTERNOON. THE HOTTEST VALUES WILL BE IN THE ST.
LOUIS METRO AREA WHERE A HEAT ADVISORY HAS BEEN ISSUED AND PEAK
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 105 DEGREES. PLEASE
REFER TO THE HEAT ADVISORY FOR MORE INFORMATION.

MODERATE TO MAJOR FLOODING IS OCCURRING ALONG PARTS OF THE
MISSOURI...MISSISSIPPI...ILLINOIS AND LA MOINE RIVERS. PLEASE SEE
THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
SUNDAY AND SUNDAY NIGHT AS A COLD FRONT PROGRESSES ACROSS THE
REGION. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS ON MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

HEAT INDEX VALUES MAY CLIMB TO AROUND 100 DEGREES AGAIN ON SUNDAY
AFTERNOON.

MODERATE TO MAJOR FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF
THE MISSOURI...MISSISSIPPI...ILLINOIS AND LA MOINE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
June 26, 11:00 AM CST to June 27, 6:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
June 26, 11:00 AM CST to June 27, 6:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
June 26, 11:00 AM CST to June 27, 6:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247405, 247406, 247407.